Medicines that can cause hair loss: what to know

Many common medicines can trigger hair shedding, from blood thinners to mood stabilisers. Here is how drug-related hair loss works, which medicines are most often involved, and why you should never stop a prescription on your own.

Rambut editorial team ·

If your hair started shedding a few weeks or months after starting a new medicine, you may wonder if the two are connected. Sometimes they are. DermNet describes drug-induced hair loss as a usually reversible, non-scarring, diffuse hair loss that follows starting a new medicine or changing its dose 1.

Whether it happens, and how severe it is, depends on both the drug and the person. Some drugs cause hair loss in most people who take them, while others only occasionally do 1.

Two ways medicines cause hair loss

Telogen effluvium: the common type

Almost all medicine-related hair loss, apart from chemotherapy, works through telogen effluvium 1. The medicine pushes a larger than usual number of hair follicles into the resting phase. Those hairs then fall out together, usually becoming noticeable 2 to 4 months after the trigger 1 2.

The shedding is spread across the whole scalp. It can also make existing pattern thinning look more obvious 1.

Anagen effluvium: chemotherapy

Anagen effluvium is the shedding of actively growing hairs. It is usually caused by chemotherapy, and rarely by a few other drugs or poisons. It can become obvious within days to weeks 1. See chemotherapy and hair loss.

Medicines that can be involved

DermNet notes that the list of possible drug causes of telogen effluvium is very long. Groups it lists include 1:

  • Blood thinners (anticoagulants): such as heparin and warfarin, and possibly newer anticoagulants
  • Blood pressure medicines: such as beta-blockers and ACE inhibitors
  • Hormones: the contraceptive pill (while taking it, after stopping or when changing), hormone replacement therapy and androgens. See birth control and hair loss
  • Anti-seizure medicines: such as valproic acid and carbamazepine
  • Mood stabilisers and antidepressants: such as lithium
  • Others: including retinoids (vitamin A-type medicines such as acitretin and isotretinoin), antithyroid drugs, cholesterol-lowering drugs, interferons, some anti-infective agents, NSAID painkillers and some antipsychotic and anti-anxiety drugs

DermNet gives some figures for how often this happens. For example, hair loss has been reported in about 12 to 28% of people taking valproic acid, depending on the dose, and in about 12 to 19% of people taking lithium 1.

Having a medicine on this list does not mean it will cause hair loss for you. Most people taking these medicines do not lose noticeable hair.

A special case: hair loss treatments themselves

Some people notice extra shedding in the first weeks of using minoxidil. The American Academy of Dermatology notes that a temporary increase in hair loss can happen for the first 2 to 8 weeks, and that it stops when hair begins to grow again 3. See minoxidil side effects.

Severe drug reactions

Rarely, a serious drug reaction, such as a severe blistering skin reaction or drug hypersensitivity syndrome, can be followed by hair shedding a few weeks to months later. The hair then slowly grows back 1. These reactions are medical emergencies in their own right.

How a doctor works out the cause

DermNet describes the steps a doctor may take 1:

  • A detailed medicine history: focusing on the 3 months before the hair loss started, including new medicines, dose changes and supplements bought over the counter
  • Other causes: questions about general health, recent illness or surgery, diet and family history of pattern hair loss
  • A scalp examination and hair pull test: normally only 1 to 2 hairs come out with a gentle pull, while 10 to 15 may come out in shedding conditions
  • Blood tests: if the cause is unclear, usually at least a blood count, iron studies and thyroid tests
  • Sometimes a scalp biopsy, to rule out other causes

Because many things can cause shedding, it is common for the medicine to be only one of several possible triggers. See hair loss as a sign of illness.

Never stop a medicine on your own

This is the most important point. Many of the medicines above treat serious conditions, such as epilepsy, heart disease, blood clots or bipolar disorder. Stopping suddenly can be dangerous.

Instead:

  • Write down when you started the medicine, any dose changes and when the shedding began
  • Bring the list, including supplements, to your doctor or pharmacist
  • Ask whether a different medicine or dose is an option

DermNet notes that the only way to confirm a medicine is the cause is to stop it, if that is possible, for at least 3 months and see whether hair grows back 1. That decision should be made with your doctor.

Will the hair come back?

Usually, yes. Once the medicine is stopped, shedding settles, although this can take up to 6 months. Signs of new growth are usually seen within 3 to 6 months, but it can take 12 to 18 months for the hair to look fully recovered 1.

When to see a doctor sooner

  • Hair loss with a rash, blistering, fever or feeling very unwell after starting a new medicine
  • Patchy hair loss, or loss of eyebrows or eyelashes
  • Shedding that continues for more than 6 months
  • Hair loss that is affecting your mood

The bottom line

Many medicines can trigger temporary, diffuse hair shedding, usually starting 2 to 4 months after a new drug or dose change. Hair usually recovers once the cause is dealt with, but it takes time. Never stop a prescribed medicine without talking to your doctor first. Together you can weigh up whether the medicine is the cause and whether there is a suitable alternative. See a calm first response to hair loss.

Frequently asked questions

Which medicines can cause hair loss?

Examples include blood thinners, some blood pressure drugs, hormones such as the pill, anti-seizure drugs, lithium and retinoids 1.

How soon after starting a medicine does hair loss begin?

For most medicines, shedding becomes noticeable after about 2 to 4 months. Chemotherapy can cause loss within days to weeks 1.

Is drug-induced hair loss reversible?

Usually. Shedding settles after the cause is dealt with, and new growth is usually seen in 3 to 6 months 1.

Should I stop my medicine if my hair is falling?

No. Talk to your doctor first, because stopping some medicines suddenly can be dangerous.

Educational content. Not medical advice.

Related reading

Hair Loss

Can hair loss be a sign of illness? When to get checked

Most hair loss is not a sign of serious disease, but sometimes it is the first clue that something else needs attention. Here are the health problems most often linked to hair loss, the warning signs, and when to get checked.

Rambut editorial team ·

Women's Hair

Birth control and hair loss: what is known

Hormonal contraception can affect hair in different ways. Some methods may worsen hair thinning in women who are prone to it, while stopping the pill can trigger temporary shedding. Here is what the research says and what to discuss with a doctor.

Rambut editorial team ·

All articles